Alert archive / Missouri / Flood Watches in 2018

Flood Watch 4, NWS St. Louis, MO

December 13, 2018Iron County, Madison County, Reynolds County, Missouri

NWS St. Louis, MO issued this flood watch at Dec 13, 2018, 3:28 PM CST for Iron County, Madison County, Reynolds County, Missouri. It took effect at Dec 13, 2018, 6:00 PM CST. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Dec 13, 2018, 3:28 PM CST (21:28 UTC)
In effect from
Dec 13, 2018, 6:00 PM CST
Expired
Dec 15, 2018, 5:40 AM CST
In force
36 hr
Issued by
NWS St. Louis, MO
Flood severity
None

Counties Iron County, MO, Madison County, MO, Reynolds County, MO

The radar

The St Louis radar (KLSX), 139 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.5 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

498 
WGUS63 KLSX 132128
FFALSX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Saint Louis MO
328 PM CST Thu Dec 13 2018

MOZ084-085-099-141100-
/O.NEW.KLSX.FA.A.0004.181214T0000Z-181215T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron MO-Madison MO-Reynolds MO-
328 PM CST Thu Dec 13 2018

...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

The National Weather Service in Saint Louis has issued a

* Flood Watch for a portion of southeast Missouri...including 
  the following counties...Iron MO...Madison MO and Reynolds MO. 

* through Saturday morning

* Nearly continuous rain is expected across the area through 
  Saturday morning. Periods of moderate to heavy rain will be 
  possible.

* Rainfall amounts of 2 to 4 inches may result in flooding of low
  lying or poor drainage areas...and flooding on smaller creeks 
  and streams. Significant rises on larger streams and rivers will
  also be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch is advanced notice that conditions are favorable
that may lead to flooding. People in the Watch area, especially
in flood prone areas, should use this time to check on
preparedness requirements. Stay informed, and be ready for action
if flooding is observed or if a Flood Warning is issued.

&&

$$

Glass
4 follow-up statements
665 
WGUS63 KLSX 140924
FFALSX

Flood Watch
National Weather Service Saint Louis MO
324 AM CST Fri Dec 14 2018


MOZ084-085-099-142130-
/O.CON.KLSX.FA.A.0004.000000T0000Z-181215T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron MO-Madison MO-Reynolds MO-
324 AM CST Fri Dec 14 2018

...FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING...

The Flood Watch continues for

* A portion of southeast Missouri...including the following 
  counties...Iron MO...Madison MO and Reynolds MO. 

* Through Saturday morning

* Nearly continuous rain is expected to continue across the area
  through Saturday morning.  

* Additional rainfall amounts of 1.00 to 1.50 inches may result 
  in flooding of low lying or poor drainage areas...and flooding 
  on smaller creeks and streams. Significant rises on larger 
  streams and rivers will also be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch is advanced notice that conditions are favorable
that may lead to flooding. People in the Watch area, especially
in flood prone areas, should use this time to check on
preparedness requirements. Stay informed, and be ready for action
if flooding is observed or if a Flood Warning is issued.

&&

$$

Gosselin
330 
WGUS63 KLSX 142204
FFALSX

Flood Watch
National Weather Service Saint Louis MO
404 PM CST Fri Dec 14 2018

MOZ084-085-099-151015-
/O.CON.KLSX.FA.A.0004.000000T0000Z-181215T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron MO-Madison MO-Reynolds MO-
404 PM CST Fri Dec 14 2018

...FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING...

The Flood Watch continues for

* a portion of southeast Missouri...including the following 
  counties...Iron MO...Madison MO and Reynolds MO. 

* through Saturday morning

* Nearly continuous rain is expected to continue across the area 
  through Saturday morning. 

* Additional rainfall amounts of up to 2 inches may result in 
  flooding of low lying or poor drainage areas...and flooding on 
  smaller creeks and streams. Significant rises on larger streams 
  and rivers will also be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch is advanced notice that conditions are favorable
that may lead to flooding. People in the Watch area, especially
in flood prone areas, should use this time to check on
preparedness requirements. Stay informed, and be ready for action
if flooding is observed or if a Flood Warning is issued.

&&

$$

Glass
033 
WGUS63 KLSX 150928
FFALSX

Flood Watch
National Weather Service Saint Louis MO
328 AM CST Sat Dec 15 2018


MOZ084-085-099-151700-
/O.CON.KLSX.FA.A.0004.000000T0000Z-181215T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron MO-Madison MO-Reynolds MO-
328 AM CST Sat Dec 15 2018

...FLOOD WATCH REMAINS IN EFFECT UNTIL 11 AM CST THIS MORNING...

The Flood Watch continues for

* A portion of southeast Missouri...including the following 
  counties...Iron MO...Madison MO and Reynolds MO. 

* Until 11 AM CST this morning

* Light rain will continue across the area through the morning
  hours.
 
* Additional rainfall amounts of up to a half inch may result in 
  flooding of low lying or poor drainage areas...and flooding on 
  smaller creeks and streams. Significant rises on larger streams 
  and rivers will also be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch is advanced notice that conditions are favorable
that may lead to flooding. People in the Watch area, especially
in flood prone areas, should use this time to check on
preparedness requirements. Stay informed, and be ready for action
if flooding is observed or if a Flood Warning is issued.

&&

$$

Gosselin
706 
WGUS63 KLSX 151140
FFALSX

Flood Watch
National Weather Service Saint Louis MO
540 AM CST Sat Dec 15 2018

MOZ084-085-099-151245-
/O.CAN.KLSX.FA.A.0004.000000T0000Z-181215T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron MO-Madison MO-Reynolds MO-
540 AM CST Sat Dec 15 2018

...FLOOD WATCH IS CANCELLED...

The Flood Watch for a portion of southeast Missouri has been
cancelled. Rain is expected to be mainly light across southeast
Missouri the rest of the morning. This has decreased the threat
for flooding.

$$

Britt

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flood watch went out at Dec 13, 11:56 AM CST, 3 hours 32 minutes earlier.

Area forecast discussion, Dec 13, 11:56 AM CST, 3 hours 32 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1156 AM CST Thu Dec 13 2018

.SHORT TERM...  (Through Late Tonight)
Issued at 327 AM CST Thu Dec 13 2018

Two components of our developing storm system were located to our
southwest early this morning: one over New Mexico and the other
in northeast Mexico. A steady light southeasterly flow across our
region existed at the surface as low pressure takes shape over
the north Texas panhandle. A cold front extended north of this
low pressure through the Plains states (eastern Nebraska and the
eastern Dakotas) while a warm front extended east from this low
pressure through central and east-central Missouri and southern
Illinois. Satellite imagery shows cloud cover slowly enveloping
our region. Where skies were clear earlier this evening,
temperatures slipped to near freezing, but as the clouds moved
in, temperatures fortunately bumped up by several degrees. A
dewpoint rise from the warm frontal passage is also a cause for
the temp rises.

An excellent model consensus remains in place for the strong
storm system that will impact our region throughout this period.
The dominant component of the storm, in New Mexico, is expected
to track into eastern Texas by late tonight, deepening as it does
so. The weaker component, in northeast Mexico, will get
slingshotted northward tonight, forming the backend of what
should be a series of disturbances ejecting into our region from
this deepening storm system. The first disturbance is expected to
reach our southern forecast area by sunrise and will track
northward during the morning hours. It should have enough moisture
to result in outbreaks of areas of rain, but is not expected to
result in widespread/steady rain as it will be on the vanguard of
the richer Gulf of Mexico moisture still surging northward. Most
of the focus during the morning hours, instead, is expected to
remain over southeast MO and southern IL, where frontogenesis will
persist and help maintain a more persistent rain. This
frontogenesis, along with the deeper moisture, will then make a
push northward into the STL metro area, central MO, and towards
Quincy, during this afternoon, and this is when we are expected
to see that widespread, steady rainfall. Moisture levels, upper
support from the approaching upper TROF, and the rainfall coverage
is expected to peak this evening before a very slow and steady
retreat from the west should ensue.

Fortunately, temperatures are still expected to remain above
freezing throughout this period. This will result in
precipitation-type remaining a cold rain. Leaned on the cool side
of MOS for max temps today. Readings should peak in the 40s and
lower 50s, with dewpoint rises likely being the primary driver of
temperature rises. Passage of a cold front later tonight will be
the main reason for temp falls, but mins should still be above
freezing, ranging from the mid 30s in northeast MO to the mid 40s
for areas south and east of STL metro.

TES

.LONG TERM...  (Friday through Wednesday)
Issued at 327 AM CST Thu Dec 13 2018

Precipitation will be ongoing on Fri morning across at least the
southern half of the LSX CWA as a tightly-wound closed upper low
continues to move across the Gulf Coast states. The precipitation
axis should re-orient and become more oriented from southwest to
northeast during the afternoon due to the motion of the closed
upper low. Precipitation will end from west to east on Saturday as
the upper low lifts northeastward. The dominant precipitation
type is expected to be a cold rain, although near-freezing
temperatures on the fringes of the precipitation shield could
produce brief periods of isolated sleet or freezing rain on late
Fri night and early Sat morning.

Quiet weather is then anticipated from Sat night through Wed due
to the influence of a strong upper ridge which moves into the
central CONUS. Model solutions show that the upper ridge axis
progresses eastward in the wake of the departing low pressure
system, and the location of the ridge axis is far enough east such
that disturbances diving southeastward out of Canada will be
shunted towards the eastern Great Lakes and the northeastern
CONUS (i.e., away from the LSX CWA). There is a fair amount of
uncertainty from Monday onward because models are in poor
agreement regarding the upper air pattern. The disagreement
appears to be due to differences in the strength and evolution of
a PV anomaly which approaches the CA/OR/WA coast by 12z Mon.
Models are in general agreement that this feature will attempt to
undercut the ridge, but there is additional disagreement regarding
whether or not additional disturbances in southern Canada would
also help to break down the ridge. One possible outcome is that
the upper ridge could have shifted far enough east and/or weakened
sufficiently to allow one of those disturbances to dive
southeastward and affect MO/IL during the middle of the week.

After the clouds and precipitation have ended on Saturday,
temperatures will remain near or above average for the remainder
of the forecast period. Highs will generally be in the 40s and
lows will generally be in the upper 20s to mid-30s.

Kanofsky

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1142 AM CST Thu Dec 13 2018

IFR flight conditions are expected to prevail through the forecast
period. Rain thus far has been rather spotty from I-70 northward,
however a surge in more continuous rain is heading north from
southern MO and this will overspread the area this afternoon
resulting in lowering visibilities due to the rain and fog. Rain
will be rather continuous this evening and then will taper some
during the overnight hours in coverage and intensity. Despite this
the IFR flight conditions will persist due to low ceilings and in
some cases fog. The St. Louis terminals will see another uptick in
rain on Friday morning.

SPECIFICS FOR KSTL:

IFR flight conditions are expected to prevail through the forecast
period. Rain thus far has been rather spotty, however a surge in
more continuous rain is heading north from southern MO and this
will move into the terminal this afternoon resulting in lowering
visibilities due to the rain and fog. Rain will be rather
continuous this evening and then may taper some during the
overnight hours in coverage and intensity. Despite this the IFR
flight conditions will persist due to low ceilings and fog. There
should be another uptick in rain intensity by mid-morning on
Friday. Southeast winds this afternoon will back to more easterly
this evening and then north-northeasterly overnight and into
Friday morning.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Dec 13, 4:05 AM CST, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
405 AM CST Thu Dec 13 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-141200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
405 AM CST Thu Dec 13 2018

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

TES

Nearby

Flood Watches in Missouri, 2018Every flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.